Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 3, 2012Haralson County, Georgia

NWS Atlanta, GA issued this special weather statement at May 3, 2012, 3:24 PM EDT for Haralson County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 3:24 PM EDT (19:24 UTC)
Expired
May 3, 2012, 4:00 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Haralson County, GA

The radar

The Atlanta radar (KFFC), 84 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WWUS82 KFFC 031924
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT THU MAY 3 2012

GAZ041-032000-
324 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS 
IN WEST HARALSON COUNTY UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM 6 MILES WEST OF TALLAPOOSA...MOVING NORTH TO 
NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARALSON COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE TALLAPOOSA AND FELTON. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3390 8522 3391 8521 3365 8531 3365 8533
      3367 8535 3386 8539 3390 8539
TIME...MOT...LOC 1923Z 200DEG 12KT 3375 8540

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 3, 1:57 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 3, 1:57 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EDT THU MAY 3 2012

.PREV DISCUSSION... /ISSUED 745 AM EDT THU MAY 3 2012/
SHORT TERM /TODAY THROUGH FRIDAY/...
GULF MOISTURE STREAMING OVER ALABAMA AND MISSISSIPPI WILL SLOWLY
WORK ITS WAY EAST TODAY AS THE SURFACE AND UPPER LEVEL RIDGES
WEAKEN SLIGHTLY. SHORTWAVE ASSOCIATED WITH THE MOISTURE ACROSS
ALABAMA WILL DAMP AS IT MOVES NORTHEAST. OVERALL THE SHORT-TERM
MODELS ARE IN REASONABLE AGREEMENT WITH GENERAL TIMING AND
LOCATION OF THE MOISTURE...BUT AS WE HAVE SEEN FOR THE PAST COUPLE
OF DAYS THE GFS IS OVERDONE WITH CONVECTIVE FEEDBACK AND THUS IS
PUTTING MUCH HIGHER QPF AMOUNTS THAN ARE NECESSARY. EXPECT ENOUGH
CAPE TODAY...GENERALLY BETWEEN 1000-1500 J/KG...THAT THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE. HAVE STARTED THUNDER WORDING AT 15Z
AND CARRIED IT THROUGH 06Z FRIDAY. SPC DOES HAVE PORTIONS OF THE
AREA IN GENERAL THUNDER FOR TODAY THOUGH THEY DO NOT INCLUDE ANY
OF OUR AREA IN THE 5 PERCENT REGION. FRIDAY IS A BIT MORE
DIFFICULT BECAUSE YESTERDAY/S 12Z ECMWF REALLY PULLED BACK ON
PRECIP...EVEN WITH PLENTIFUL SURFACE MOISTURE AND THE SHORTWAVE
MOVING ACROSS THE AREA. HAVE KEPT SLIGHT CHANCE IN FOR
FRIDAY...CHANCE NORTH. OVERALL QPF VALUES EXPECTED TO GENERALLY
REMAIN BELOW A HALF INCH EXCEPT POSSIBLY IN NORTHWEST GEORGIA IN
CLOSER PROXIMITY TO THE SHORTWAVE.

WITH INCREASING CLOUD COVER TODAY...TEMPS ESPECIALLY IN WEST AND
NORTHWEST GEORGIA WILL BE A LITTLE MORE REASONABLE FOR EARLY MAY...
THOUGH THE SOUTHEAST 2/3 OF THE AREA WILL STILL BE WELL ABOVE
AVERAGE THIS AFTERNOON. IF CLOUDS MOVE IN EARLIER OR LATER THAN
PROGGED TEMPS COULD DEFINITELY BUST. AS IT IS...MAV IS AT LEAST A
FEW DEGREES WARMER THAN THE MET ACROSS THE AREA OF INTEREST. HAVE
TAKEN A GENERAL BLEND BUT BECAUSE OF THE CONVECTIVE FEEDBACK IN THE
GFS...HAVE LEANED SLIGHTLY TOWARD THE COOLER MET.

TDP

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
REMNANTS OF GULF SHORTWAVE DRIFT ACROSS GEORGIA BY FRIDAY NIGHT
AND THEN OFF THE ATLANTIC COAST. THIS LEAVES THE CWA IN A GENERAL
NORTHWEST FLOW ALOFT INTO THE FIRST OF THE WEEK AS SEVERAL
IMPULSES SLIDE SOUTHEAST ACROSS THE AREA. UPPER RIDGE BEGINS TO
FLATTEN AFTER MONDAY AS A TROUGH MOVES ACROSS SOUTHERN CANADA.
SOME DIFFERENCE IN GFS AND ECMWF ON LOCATION OF THIS FEATURE BY
MID WEEK AS IT BEGINS TO PUSH A COLD FRONT TOWARD THE STATE. ECMWF
SEEMS A BIT FASTER AND FARTHER SOUTH WITH THE FRONT...PUSHING IT
INTO THE STATE ON WEDNESDAY. IN GENERAL...THERE SEEMS TO BE ENOUGH
MOISTURE AND DYNAMICS ASSOCIATED WITH VARIOUS IMPULSES TO LEAVE
CHANCE OR SLIGHT CHANCE IN MOST AREAS THROUGH THE PERIOD.

41

&&

.AVIATION...
18Z UPDATE...
VFR CONDITION WILL PREVAIL INITIALLY...WITH MVFR POSSIBLE AFTER
DAYBREAK TOMORROW. WIND WILL CONTINUE TO BE LIGHT AND VARIABLE
AHEAD OF A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE WEST.
CONVECTION IS LOW TO SPREAD EAST AND MODELS ARE NOW INDICATING THE
IT MAY DISSIPATE BEFORE REACHING MOST OF THE TAF SITES EXCEPT CSG.
WINDS WILL GENERALLY BE SW AT 5 KTS OR LESS...ALTHOUGH MAY BRIEFLY
BE SE EARLY THIS AFTERNOON. WIND SPEEDS SHOULD INCREASE TOMORROW
AFTERNOON TO 5-8KTS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE...CIGS...VISIBILITY.
MEDIUM CONFIDENCE...WINDS...WEATHER.

ATWELL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  64  85  65 /  20  30  30  20
ATLANTA         83  66  83  68 /  30  30  30  20
BLAIRSVILLE     80  62  78  62 /  30  40  30  30
CARTERSVILLE    82  61  83  63 /  50  30  30  20
COLUMBUS        85  67  87  67 /  50  30  20  10
GAINESVILLE     84  65  83  66 /  30  30  30  20
MACON           87  64  88  65 /  20  20  20  10
ROME            82  63  83  64 /  60  40  30  20
PEACHTREE CITY  84  61  84  63 /  40  30  30  10
VIDALIA         90  67  89  69 /   5  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
LONG TERM....PALMER
AVIATION...ATWELL
Hazardous weather outlook, May 3, 1:51 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT THU MAY 3 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041800-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
151 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
LOW PRESSURE OVER THE NORTHEASTERN GULF WILL CONTINUE TO BRING
MOISTURE NORTHWARD INTO GEORGIA. REMNANTS OF THIS LOW WILL DRIFT
ACROSS GEORGIA LATER THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND SMALL HAIL. THUNDERSTORMS SHOULD BE MOST NUMEROUS ALONG
THE WESTERN PORTION OF THE STATE THIS AFTERNOON.

.DISCUSSION...
LOW PRESSURE OVER THE NORTHEASTERN GULF WILL INFLUENCE THE
DEVELOPMENT OF THUNDERSTORMS OVER MUCH OF NORTH AND CENTRAL
GEORGIA THROUGH THIS EVENING. DYNAMICS ASSOCIATED WITH THIS LOW
SHOULD GENERATE CAPES BETWEEN 1000 AND 1500 TODAY. THIS WOULD BE
SUFFICIENT TO TRIGGER SCATTERED THUNDERSTORMS ACROSS MUCH OF THE
FORECAST AREA. THUNDERSTORMS SHOULD BE MORE NUMEROUS ALONG THE
WESTERN BORDER OF THE STATE THIS AFTERNOON AS THE LOW BEGINS TO
DRIFT NORTHEAST. THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF NORTH AND CENTRAL
GEORGIA EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 3, 2:37 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT THU MAY 3 2012

GAZ030-041-031930-
237 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN POLK AND HARALSON
COUNTIES UNTIL 330 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 8 MILES SOUTH OF ESOM HILL...AND MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS OF 35 MPH AND BRIEF HEAVY RAIN ARE LIKELY AS THIS STORM
MOVES ACROSS NORTHWEST HARALSON COUNTY AND INTO CENTRAL POLK COUNTY
THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDES... EUBANK LAKE... FELTON...ANTIOCH...FISH CREEK...ESOM HILL
AND CEDARTOWN.

&&

LAT...LON 3406 8532 3406 8504 3388 8508 3371 8535
      3372 8536 3396 8540
TIME...MOT...LOC 1835Z 221DEG 8KT 3383 8536
Special weather statement, May 3, 3:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT THU MAY 3 2012

GAZ041-032000-
324 PM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WEST HARALSON COUNTY UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF TALLAPOOSA...MOVING NORTH TO
NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARALSON COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE TALLAPOOSA AND FELTON. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3390 8522 3391 8521 3365 8531 3365 8533
      3367 8535 3386 8539 3390 8539
TIME...MOT...LOC 1923Z 200DEG 12KT 3375 8540

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:37 PM EDTSpecial Weather StatementFFCHaralson, Polk53 min
May 3, 3:59 PM EDTSpecial Weather StatementFFCCarroll, Haralson, Heard31 min
May 3, 4:28 PM EDTSpecial Weather StatementFFCChattahoochee32 min
May 3, 4:29 PM EDTSpecial Weather StatementFFCCarroll, Haralson31 min
May 3, 4:38 PM EDTSpecial Weather StatementFFCCoweta22 min
May 3, 4:52 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether38 min
May 3, 4:56 PM EDTSevere Thunderstorm WarningFFCPaulding, Polk39 min
May 3, 5:11 PM EDTSpecial Weather StatementFFCDouglas34 min
May 3, 5:18 PM EDTSpecial Weather StatementFFCCoweta27 min
May 3, 5:32 PM EDTSpecial Weather StatementFFCCoweta28 min
May 3, 5:37 PM EDTSpecial Weather StatementFFCMeriwether23 min
May 3, 6:07 PM EDTSpecial Weather StatementFFCBartow23 min
May 3, 6:26 PM EDTSpecial Weather StatementFFCBartow, Gordon34 min
May 3, 6:59 PM EDTSpecial Weather StatementFFCGordon31 min
May 3, 7:39 PM EDTSpecial Weather StatementFFCMurray36 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.